My son has had diabetes since 7 months. He is now fourteen. Fortunately, he has never been ill, never been hospitalized. I attribute this to his constant physical activity. He plays in most sports known to boys. His Hba1C has always been close to normal.
Recently, he has had several convulsions. This has happened twice in the middle of the night, and I could attribute to not enough food. Recently at the beginning of the movie "Twister," when the tornado was bearing down on audience, he convulsed severely. Under normal circumstances, this should not have happened. He has had his normal insulin and food. The EMT's got a reading of his blood sugar of 55. This would not normally cause his hypo! Does the convulsing in the body cause symptoms of shock? Would this raise his blood sugar rapidly? I am wondering if I should have an electroencephalogram (EEG) done, or if this is just diabetes.
And if you have time, how exactly do growth hormone and insulin interact? You can make the answer technical, and I will have it explained to me, if necessary. Thanks so much.
Your son's experience at the movies must have been very unnerving. People who have very tight blood sugar control are more likely to have convulsions due to hypos and I'm sure that this is what happened at the movies. Some people find that excitement lowers blood sugars although it more often pushes them up. As you suggest in your question, hormones such as growth hormone, glucagon and adrenaline (epinephrine) act to raise blood sugar mainly by freeing glucose from the liver. During a hypo (especially a convulsion) these hormones are poured into the blood stream.
You don't say whether your son gets any warning of impending hypos. Sometimes, in very good control, the warning signs disappear. They can be restored by relaxing control slightly for a month or two - speak to your Diabetes Team if this is a problem.
Finally, it is unlikely that an EEG would tell you anything you don't know already; i.e., he has convulsions when his blood sugars are low - as would anyone else.
Original posting 16 Jun 96
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.